Pennsylvania, 2016

Winter Storm in Pennsylvania, December 16 to 17, 2016

December 16 to 17, 2016 · NWS CTP · 2 events in 2 counties and zones

A storm system pulled a shield of preciptation over an arctic airmass that was in place over central Pennsylvania, producing a wintry mix of precipitation that quickly went over to freezing rain over the Laurel Highlands of Somerset and Cambria County. Ice accumulation in excess of a quarter of an inch was reported.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

A storm system pulled a shield of preciptation over an arctic airmass that was in place over central Pennsylvania, producing a wintry mix of precipitation that quickly went over to freezing rain over the Laurel Highlands of Somerset and Cambria County. Ice accumulation in excess of a quarter of an inch was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Dec 16, 6:08 PM EST, 52 minutes earlier.

Area forecast discussion, Dec 16, 6:08 PM EST, 52 minutes before
Area Forecast Discussion
National Weather Service State College PA
608 PM EST Fri Dec 16 2016

.SYNOPSIS...
Low pressure tracking through the Great Lakes will bring wintry
precipitation to central Pennsylvania. Snow will transition to a
wintry mix tonight into Saturday and then to rain by Saturday
afternoon as milder air works in. A cold front on Sunday will
change rain back to snow, potentially resulting in a light
accumulation. The associated shot of cold air will slowly moderate
through next week.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
Upgraded to Winter Storm Warning for Cambria and Somerset Counties
given NCAR ensemble and hi res CAMs indicating increased potential
for 0.25" or more of ice accretion from 06z tonight through 15z
Saturday. Strong warming takes place after 15z which should change
precip over to plain rain by 18z, but we expect warning criteria
ice to occur over the Laurel Highlands before this happens.
No other changes to going forecast this evening...all other
headlines remain unchanged and timing and amounts look good.

...Previous discussion...

Thicker clouds working in from the west this afternoon as next
weather system takes aim on the region. The low pressure area will
move toward the lower Great Lakes by early Saturday morning. A
warm front extending east from the storm will move northward.
Snow will break out over the NW around 03Z, and continue to
overspread the remainder of the forecast area by morning. Cold
air entrenched at the low levels will allow snow to be the main
precip type into the wee hours of Saturday morning before a surge
of warm air begins to move in aloft and creates a change-over to
a wintry mix - starting late tonight over the south and spreading
across the north by midday Sat.

Best estimates range from a coating of snow over southern zones
to as much as 4 inches over the NW. Most places will see one to
two tenths of an inch of ice on top of that as the low level cold
air is expected to hang tough through Saturday morning.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH SATURDAY NIGHT/...
Models agree in making the warm front crawl north through the
area Saturday, but the pattern gets complicated with the formation
of a wave of low pressure on the front. The weak wave is made to
squirt out to our southeast leaving relatively weak forcing in
place, suggesting the steadiest precipitation will occur during
the first half of the day, with more in the way of intermittent
rain or showers for the afternoon.

Hourly temps show below freezing temperatures retreating only
slowly north through the morning into the afternoon leading to a
prolonged period of light icing for much of the forecast area.
Right now amounts are expected to remain in the advisory range but
it will not take much of a QPF error to lead to higher amounts,
esp over the south where window for icing is largest.

Mild air continues to work into the region Sat night, with all
areas going above freezing. Cold front with a fairly decent band
of precip works into the western portion of CWA Sat night. This
will initially fall as rain, but colder air working back in behind
the front will likely change precip back over to snow at tail end,
and could result in light accumulations.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
The storm system will finally move down the St Lawrence River
Valley early Sunday, dragging a trailing cold front through the
forecast area late Sunday morning into the afternoon. Colder air
will move in behind the front creating the potential for a brief
change back to snow before ending by Sunday evening. Right now
post- frontal snow amounts look to be meager.

Cold-dry weather will dominate much of the new work week before a
new frontal system approaches for Thursday. GEFS/GFS and ECMWF
have come to more in line with a deeper low moving across the
Great Lakes and Lower Canada late Thursday int friday. If this
occurs there is a chance for colder air to advect into the region
Thursday night into Friday. However any snowfall looks to be
mainly through the central mountains.

&&

.AVIATION /23Z FRIDAY THROUGH WEDNESDAY/...
VFR conditions under a thin but thickening mid/high deck and (finally!)
surface winds of 10mph or less in SW flow ahead of an approaching
weather system.

Clouds will continue to thicken later today, as this weather
system moves eastward. Snow (and restrictions) will move into the
NW early this evening and spread across CWA tonight. As layer
above the surface rapidly warms late tonight into Sat, precip will
transition to a wintry mix of mainly sleet and freezing rain by
12z Saturday morning, with most places ending as plain rain Sat
afternoon. IFR/MVFR will continue over the north and west, while
VFR works into the Susq Valley and southern mtns on Sat with the
changeover to rain. Though restrictions do spread back across the
CWA Sat night.

Icing could be a sig impact at lower flight levels late Fri night
into first half of Sat as 850mb temps surge above freezing, but
925mb and surface temps struggle to warm above 0C. LLWS will also
be a concern in strong SW flow at 850mb that reaches 40-50kts.

Cold front pushes through Sunday as an area of rain likely ends as
a quick period of wintry precip. Outside of the wintry precip
areas, restrictions remain confined mainly to the NW terrain as
flow again becomes breezy from the NW.

Outlook...

Fri night...Restrictions with light snow becoming likely. LLWS
developing.

Sat...MVFR/IFR. Wintry mix transitioning to rain from south to
north. Increasing winds from the south with LLWS likely into
Saturday night.

Sun...MVFR/IFR. Rain early...ending as mix/snow.

Mon-Wed...No sig wx.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory from 10 PM this evening to 4 PM EST
Saturday for PAZ004>006-010>012-017>019-037-041-042-045-046-
049>053-058.
Winter Storm Warning from 1 AM to 4 PM EST Saturday for PAZ024-
033.
Winter Weather Advisory from 1 AM to 4 PM EST Saturday for
PAZ025>028-034>036-056-057-059-063>066.

&&

SYNOPSIS...RXR
NEAR TERM...DeVoir/RXR
SHORT TERM...RXR
LONG TERM...La Corte/Ceru
AVIATION...RXR
Hazardous weather outlook, Dec 16, 6:05 PM EST, 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
605 PM EST FRI DEC 16 2016

PAZ025>028-034>036-056-057-059-063>066-172315-
BLAIR-HUNTINGDON-MIFFLIN-JUNIATA-BEDFORD-FULTON-FRANKLIN-PERRY-
DAUPHIN-LEBANON-CUMBERLAND-ADAMS-YORK-LANCASTER-
605 PM EST FRI DEC 16 2016

...WINTER WEATHER ADVISORY IN EFFECT FROM 1 AM TO 4 PM EST
SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ004>006-010>012-017>019-037-041-042-045-046-049>053-058-172315-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-TIOGA-NORTHERN LYCOMING-SULLIVAN-
SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-SCHUYLKILL-
605 PM EST FRI DEC 16 2016

...WINTER WEATHER ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 4 PM
EST SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ024-033-172315-
CAMBRIA-SOMERSET-
605 PM EST FRI DEC 16 2016

...WINTER STORM WARNING IN EFFECT FROM 1 AM TO 4 PM EST SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter storm. Local standard time, as filed.

Winter Storm, Somerset

When
December 16, 7:00 PM EST to December 17, 1:51 PM EST
Where
Somerset forecast zone
Reported by
COOP Observer
Coordinates
39.972, -79.028 (the zone’s center; the record gives no point)

A wintry mix of precipitation produced 0.30-0.40 inches of ice accumulation across Somerset County.

Winter Storm, Cambria

When
December 16, 7:00 PM EST to December 17, 1:51 PM EST
Where
Cambria forecast zone
Reported by
COOP Observer
Coordinates
40.495, -78.714 (the zone’s center; the record gives no point)

A wintry mix of precipitation produced in excess of a quarter of an inch of ice accumulation in Cambria County.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2016Every state in 2016This day in weather historyWarnings in Pennsylvania, December 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 663085, 663086.